OSA's Digital Library

Journal of the Optical Society of America B

Journal of the Optical Society of America B

| OPTICAL PHYSICS

  • Vol. 20, Iss. 4 — Apr. 1, 2003
  • pp: 695–705

Stable all-optical limiting in nonlinear periodic structures. III. Nonsolitonic pulse propagation

Winnie N. Ye, Lukasz Brzozowski, Edward H. Sargent, and Dmitry Pelinovsky  »View Author Affiliations


JOSA B, Vol. 20, Issue 4, pp. 695-705 (2003)
http://dx.doi.org/10.1364/JOSAB.20.000695


View Full Text Article

Enhanced HTML    Acrobat PDF (675 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

We present a detailed time-domain analysis of a promising nonlinear optical device consisting of alternating layers of nonlinear materials with oppositely signed Kerr coefficients. We study propagation of nonsolitonic (Gaussian) pulses through the device, whose transmittance characteristics point to potential uses in all-optical switches and limiters. If the optical structure has no linear built-in grating, the pulse experiences a nonsolitonic (amplitude-decaying) propagation in the structure, which exhibits limiting properties depending on the bandwidth of the pulse. We elucidate the conditions under which double imaging occurs within the dynamically formed grating under the pulse propagation. In the presence of the linear out-of-phase grating, we observe strong envelope compression and reshaping of a Gaussian pulse, resulting in stable high-amplitude, multiple-peak oscillations as it propagates through the nonlinear optical structure.

© 2003 Optical Society of America

OCIS Codes
(190.4360) Nonlinear optics : Nonlinear optics, devices
(190.5530) Nonlinear optics : Pulse propagation and temporal solitons
(190.7110) Nonlinear optics : Ultrafast nonlinear optics
(200.4740) Optics in computing : Optical processing
(230.1150) Optical devices : All-optical devices
(230.1480) Optical devices : Bragg reflectors
(230.4320) Optical devices : Nonlinear optical devices

Citation
Winnie N. Ye, Lukasz Brzozowski, Edward H. Sargent, and Dmitry Pelinovsky, "Stable all-optical limiting in nonlinear periodic structures. III. Nonsolitonic pulse propagation," J. Opt. Soc. Am. B 20, 695-705 (2003)
http://www.opticsinfobase.org/josab/abstract.cfm?URI=josab-20-4-695

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited